Alert archive / Tennessee / Flash Flood Warnings in 2022
Flash Flood Warning 28, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 31, 2022, 1:31 PM EDT for Campbell County, Scott County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2022, 1:31 PM EDT (17:31 UTC)
- Expired
- Jul 31, 2022, 4:21 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Campbell County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 91 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 2:23 PM EDT | FLASH FLOOD | 3 Ene Winfield, TN | BRIDGE AND ROAD FLOODING ON WILSON HOLLOW ROAD EARLIER ASSOCIATED WITH THUNDERSTORMS NEAR THE KY STATE LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
271
WGUS54 KMRX 311731
FFWMRX
TNC013-151-312130-
/O.NEW.KMRX.FF.W.0028.220731T1731Z-220731T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
131 PM EDT Sun Jul 31 2022
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
North Central Campbell County in east Tennessee...
Northeastern Scott County in east Tennessee...
* Until 530 PM EDT.
* At 131 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Winfield and Ketchen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3656 8428 3656 8442 3660 8442 3659 8437
3659 8427 3659 8426 3659 8424 3659 8423
3659 8422 3659 8421 3659 8418 3656 8423
FLASH FLOOD...RADAR INDICATED
$$
Diegan1 follow-up statement
899
WGUS74 KMRX 312021
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
421 PM EDT Sun Jul 31 2022
TNC013-151-312031-
/O.CAN.KMRX.FF.W.0028.000000T0000Z-220731T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Campbell TN-Scott TN-
421 PM EDT Sun Jul 31 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL CAMPBELL AND
NORTHEASTERN SCOTT COUNTIES...
Flood waters have receded. The heavy rain has ended. Please continue
to heed remaining road closures.
LAT...LON 3656 8428 3656 8442 3660 8442 3659 8437
3659 8427 3659 8426 3659 8424 3659 8423
3659 8422 3659 8421 3659 8418 3656 8423
$$
19What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:58 AM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 31, 9:58 AM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Morristown TN 958 AM EDT Sun Jul 31 2022 .UPDATE... MORNING UPDATE. && .DISCUSSION... Current radar imagery shows an area of moderately strong convection lifting northeast through our Virginia counties this morning, with not much else going on in our CWA. That will change however, as we continue to destabilize this morning and into the afternoon hours. Expect there to be pretty significant convective coverage by the Noon to 2pm timeframe. Instantaneous rain rates in the convection up north have been fairly high (on the order of 2"/hr in the heaviest areas), but the forward speed of these storms has meant that observed rainfall has been close to about 1"/hr on the ground. BUFR soundings show ideal conditions for efficient warm rain processes and resulting heavy rainfall potential today. As convection increases in coverage, a conditional threat for flash flooding will materialize across the CWA today, but mainly focused north of the I-40 corridor where 1hr and 3hr flash flood guidance values are on the order of 1" to 1.5" per hour and 1.5" to 2"/hr respectively. That's not high and stronger storms, even in the absence of training convection, could be enough to cause some flooding concerns. Regarding the issuance of a flash flood watch, still feel like we're alright holding off on issuing one at the moment. That's not to say the threat doesn't exist (see above), but rather that I'm not confident enough in the threat being widespread or focused enough to issue one at the moment. Will wait to see how radar coverage unfolds through midday and make another assessment at that time. CD && .AVIATION... 12Z TAF DISCUSSION. CIGs are lowering this morning. TYS and CHA have been bouncing between IFR and MVFR. There is growing confidence that MVFR CIGs will continue through most of the day. Scattered showers have already developed in the northern half of the region. Showers and thunderstorms will be widespread through this evening with rain lingering overnight. McD && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 85 73 86 72 91 / 80 60 80 30 50 Knoxville McGhee Tyson Airport, TN 84 71 83 71 89 / 80 70 90 30 50 Oak Ridge, TN 83 71 83 70 88 / 80 70 90 30 50 Tri Cities Airport, TN 82 69 80 68 84 / 90 70 90 40 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jul 31, 3:45 AM EDT, 9 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 345 AM EDT Sun Jul 31 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-010745- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 345 AM EDT Sun Jul 31 2022 /245 AM CDT Sun Jul 31 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight ...Localized Flash Flooding this Afternoon and Night... Numerous showers and thunderstorms are expected today. Some localized flash flooding is possible this afternoon and evening mainly north of I-40. Trees may uproot more easily in places where soils are saturated. .DAYS TWO THROUGH SEVEN...Monday through Saturday ...Localized Flash Flooding Monday... Numerous showers and thunderstorms are expected on Monday especially during morning. These storms will be capable of heavy downpours and as a result, some localized flash flooding. .SPOTTER INFORMATION STATEMENT... Reports of flooding and wind damage may be needed today through the Monday.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:14 PM EDT | Areal Flood Advisory | MRX | McMinn, Monroe, Polk | 2 hr |
| Jul 31, 1:08 PM EDT | Areal Flood Advisory | MRX | Campbell, Scott | 4 hr |
| Jul 31, 3:37 PM EDT | Areal Flood Advisory | MRX | Anderson, Morgan | 3 hr |
| Jul 31, 4:42 PM EDT | Areal Flood Advisory | MRX | Campbell, Scott | 3 hr |
| Jul 31, 5:13 PM EDT | Special Weather Statement | MRX | Anderson, Knox | 47 min |
| Jul 31, 6:51 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Knox, Loudon, Roane, Sevier | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.